Hail, Polk
- When
- August 14, 8:40 PM CST to 8:45 PM CST
- Where
- Polk County, 2.49 mi SW of Angus
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.050, -96.750
A few hail stones up to one inch in size. Mostly soft hail.
A supercell thunderstorm developed over northwest Polk county and tracked to the southeast across parts of Red Lake, Pennington, and eventually weakened over northern Clearwater county producing severe hail as large has baseballs at times.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A supercell thunderstorm developed over northwest Polk county and tracked to the southeast across parts of Red Lake, Pennington, and eventually weakened over northern Clearwater county producing severe hail as large has baseballs at times.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 14, 5:20 PM CST, 3 hours 20 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Grand Forks ND 620 PM CDT Thu Aug 14 2025 .KEY MESSAGES... - There is a 2 of 5 risk for severe thunderstorms late this afternoon and evening. Hazards could include large hail up to the size of tennis balls, damaging wind gusts up to 70mph, and isolated tornadoes. - There is a level 1 out of 5 risk for severe thunderstorms Friday afternoon within southeast North Dakota into west- central Minnesota. && .UPDATE... Issued at 620 PM CDT Thu Aug 14 2025 While storms are still expected for at least portions of northwest Minnesota this evening, storms elsewhere are less certain and initiation before 9pm in our area is optimistic at best. CAMS still seem to favor a more cluster/liner moder overall with a brief window for discrete storms which could produce hail upwards of 2". Storm timing looks to be 9pm onwards with back building storms along and south of I94/HWY10 through the later part of the night. && .DISCUSSION... Issued at 1257 PM CDT Thu Aug 14 2025 ...Synopsis... The upper air flow pattern will be characterized by zonal flow for the first few days of the period, transitioning it large scale ridging by the end of the weekend. This will allow for periodic chances for showers and thunderstorms through the weekend, with the greatest risk this afternoon, particularly for severe thunderstorms. Signals for late next week show at least some breakdown of the upper ridge which would bring the chance for additional showers and thunderstorms, some potentially strong to severe. Time of year and distance from the predictability horizon precludes any potential details at this time. ...SEVERE STORMS TODAY... Surface analysis at 18z indicates a surface low over central Manitoba with a pressure trough stretching down through the Devils Lake and James River basins. A tight theta-e gradient sits behind the trough, which is likely going to be the focal point for showers and thunderstorms this afternoon. Capping is likely to limit convective potential, but soundings right now from the RAP13 indicate a loaded gun with an absolutely unstable elevated mixed layer. It seems likely that at least some convection is going to form this afternoon, the main question is what is the scope. Should storms form, they will likely become supercells capable of significant hail exceeding two inches. Straight hodographs aloft also favor some potential splitting storms which could inhibit hail production pushing towards higher bounds, but that will depend on the scope of convective coverage. With the very high DCAPE, severe wind is possible with any RFD punches. Tornado potential should be heavily mitigated by low wet bulb temperatures and high DCAPE. Having said that, surface vorticity does exist so tornadoes cannot be ruled out. Storms should diminish after sunset for the most part thanks to the strongest forcing being near the surface, however the existence of a residual EML could potentially create brief additional convection overnight. The probability for this is low as the low-level jet is displaced to the east, but it cannot be ruled out for some elevated hail potential overnight from a cold front aloft that provides just enough nudge. ...SEVERE STORMS TOMORROW... As the front sags southward overnight, dewpoints will continue to linger behind the front, around the 60s and 70s. This means instability will stick around in the southern half of our CWA, however forcing is very limited so confidence is low on potential convection tomorrow afternoon. If thunderstorms form, the general threat at this time should be 60-70 mph winds with 1.5 inch hail. Shear is much more limited as the main jet will constrain to Canada. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 620 PM CDT Thu Aug 14 2025 Thunderstorms tonight will create local MVFR from 02z until the dawn hours before waning otherwise VFR skies with winds on the lighter side (5-10 kts). Will amend timing for storms at taf sites once we see initiation otherwise plan on a thunder fill night for TVF and BJI. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...TT DISCUSSION...Perroux AVIATION...TT
Hazardous Weather Outlook National Weather Service Grand Forks ND 958 AM CDT Thu Aug 14 2025 MNZ001-002-004>009-013>017-022-023-NDZ006>008-014>016-024-026>030- 038-039-054-151500- West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Western Walsh- 958 AM CDT Thu Aug 14 2025 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight There is a level 2 out of 5 risk for severe thunderstorms late afternoon into evening. The main hazards will be hail up to the size of tennis balls, gusts to 70 mph, and possibly a couple tornadoes. There remains uncertainty on coverage and timing of storms. General storm motion...Moving toward the east at 20 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today. MNZ003-024-027>032-040-NDZ049-052-053-151500- Clay-Hubbard-West Becker-East Becker-Wilkin-West Otter Tail- East Otter Tail-Wadena-Grant-Ransom-Sargent-Richland- 958 AM CDT Thu Aug 14 2025 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight There is a level 2 out of 5 risk for severe thunderstorms late afternoon into evening. The main hazards will be hail up to the size of tennis balls, gusts to 70 mph, and possibly a couple tornadoes. There remains uncertainty on coverage and timing of storms. General storm motion...Moving toward the east at 20 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a level 1 out of 5 risk for severe thunderstorms Friday afternoon within southeast North Dakota into west- central Minnesota. There is a low chance for strong thunderstorms Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today.
Preliminary Local Storm Report
National Weather Service Grand Forks ND
347 PM CDT Thu Aug 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 AM Tornado 3 ENE Revere 47.37N 98.26W
08/08/2025 Griggs ND NWS Storm Survey
This EF1 tornado move northeast across a
wheat field and then destroyed a pole barn
during its roughly 1 mile long path. Time
from barn video.
0348 AM Tornado 1 WSW Mccanna 48.00N 97.74W
08/08/2025 Grand Forks ND NWS Storm Survey
This EF1 tornado likely intermittent and
rain wrapped destroyed 2 grain bins and
produced shelterbelt tree damage along its
nearly 3 mile long path with peak wind
speeds estimated around 105mph.
0351 AM Tornado 4 E Kempton 47.81N 97.53W
08/08/2025 Grand Forks ND NWS Storm Survey
EF1 tornado tracked roughly west to east for
almost 3 miles damaging shelterbelts, 2
pivot irrigation systems and some crop
damage.
&&The Fargo/Grand Forks radar (KMVX), 72 km away, was scanning. The volume nearest the first event began at 02:41 UTC.
6 hail. Local standard time, as filed.
A few hail stones up to one inch in size. Mostly soft hail.
Estimated quarter size hail.
Report of up to quarter size hail falling over a 20 min period. Time Estimated by radar.
Hail fell for 15 minutes with largest hail stones up to 2 inches in Red Lake Falls. Time estimated by radar.
Measured hail stone shown with ruler in picture shared on social media south of Plummer. Hail stone was picked up 45 minutes after it fell. Time estimated by radar.
Report of quarter size hail in Oklee.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1282406, 1282408, 1282412, 1282421, 1282422, 1282424.